Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 48, NWS JSJ

October 4, 2023

NWS JSJ issued this flash flood warning at Oct 4, 2023, 8:36 PM CDT. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2023, 8:36 PM CDT (01:36 UTC)
Expired
Oct 4, 2023, 10:25 PM CDT
In force
109 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 5 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

409 
WGCA52 TJSJ 050136
FFWSJU
PRC015-025-035-057-095-109-129-151-050430-
/O.NEW.TJSJ.FF.W.0048.231005T0136Z-231005T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
936 PM AST Wed Oct 4 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Caguas County in Puerto Rico...
  Cayey County in Puerto Rico...
  Guayama County in Puerto Rico...
  Maunabo County in Puerto Rico...
  Patillas County in Puerto Rico...
  San Lorenzo County in Puerto Rico...
  Yabucoa County in Puerto Rico...

* Until 1230 AM AST.

* At 936 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1792 6622 1795 6621 1794 6617 1796 6621
      1801 6620 1805 6617 1805 6620 1814 6622
      1813 6613 1815 6610 1821 6612 1831 6604
      1821 6600 1823 6595 1812 6593 1812 6585
      1807 6580 1805 6584 1801 6583 1798 6602

FLASH FLOOD...RADAR INDICATED

$$

ERG/CAM
1 follow-up statement
147 
WGCA72 TJSJ 050325
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1125 PM AST Wed Oct 4 2023

PRC015-025-035-057-095-109-129-151-050335-
/O.CAN.TJSJ.FF.W.0048.000000T0000Z-231005T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Caguas PR-Cayey PR-Guayama PR-Maunabo PR-Patillas PR-
San Lorenzo PR-Yabucoa PR-
1125 PM AST Wed Oct 4 2023

...FLASH FLOOD WARNING FOR ARROYO, CAGUAS, CAYEY, GUAYAMA, MAUNABO, 
PATILLAS, SAN LORENZO AND YABUCOA HAS BEEN REPLACED WITH A FLOOD 
ADVISORY...

LAT...LON 1792 6622 1795 6621 1794 6617 1796 6621
      1801 6620 1805 6617 1805 6620 1814 6622
      1813 6613 1815 6610 1821 6612 1831 6604
      1821 6600 1823 6595 1812 6593 1812 6585
      1807 6580 1805 6584 1801 6583 1798 6602

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:15 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Oct 4, 2:15 PM CDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
315 PM AST Wed Oct 4 2023

.SYNOPSIS...Cloudy skies prevailed across the local islands
throughout the day with numerous showers and isolated thunderstorms
noted early in the morning across south central and southeast
Puerto Rico as well as the outlying islands. Showery conditions
will maintain an elevated risk for urban and small stream flooding
as well as isolated flash flooding through at least Friday.
Weather conditions are expected to improve during the upcoming
weekend.

&&

.SHORT TERM...Tonight thru Friday...

Upper level trough across the western Atlantic and Tropical Storm
Philippe now located 225 miles north northwest of Saint Thomas, will
continue to promote moisture advection across the local islands
through at least Friday. As a result, wet conditions will continue
to prevail with periods of showers and thunderstorms mainly across
the east and south sections of Puerto Rico, Vieques, Culebra and the
US Virgin Islands. With these showers and thunderstorms, additional
rainfall amounts are expected to range between 2 and 4 inches...
with isolated higher amounts possible. Therefore, the main hazard
is still the risk of urban and small stream flooding as well as
isolated flash flooding and mudslides.

Locally induced afternoon showers across the northern slopes of
Puerto Rico cant be ruled out on Thursday and Friday, but it will be
highly depended on the cloud cover across the area. Overall, the
weather conditions are expected to improve by the upcoming weekend
with PW values dropping below 2.0 inches by Sunday.

Preliminary rainfall totals...from 800 AM AST yesterday through 2
PM AST this afternoon...are ranging between 2 to 4 inches across
the southern slopes of Puerto Rico, Vieques, Culebra and the US
Virgin Islands with isolated higher amounts up to 8 inches in
Saint John.

&&

.LONG TERM...FROM PREV DISC.../428 AM AST Wed Oct 4 2023/
Saturday through Wednesday...

As Tropical Storm Philippe continues to move northward into the
western Atlantic, a southerly wind flow will continue across the
surface to lower levels, becoming more southeasterly Sunday onward.
Lingering moisture is expected on Saturday. By Sunday, surface
ridge begins to establish east- northeast of the northern Lesser
Antilles bringing drier air into the area. This will significantly
reduce rain activity compared to what was experience the days
prior. However each afternoon, thunderstorms are likely to form
across the interior to northwestern section of Puerto Rico. Then
on Tuesday, the possible arrival of a band of moisture may enhance
the day's rainfall amounts, followed by drier air on Wednesday.
During this long term period, southerly to southeasterly surface
winds will cause hot afternoon conditions across the islands,
especially northern coastal sections of Puerto Rico. Expect heat
indices to reach above 107F in some areas each afternoon.

&&

.AVIATION...
Outer bands from distant tropical storm will continue to bring
SHRA/TSRA across some terminals for the next 24 hrs. -RA/VCTS
expected across all terminals thru 04/22z. TEMPO groups may be
required for TIST. MVFR and IFR conditions possible over the TJPS
and the TIST terminals after 04/22Z. TJSJ and TISX can expect RA
VCTS after 04/22Z. VCSH at the remaining terminals. Sfc winds will
continue SW/SSW, however it will shift out of the S tonight.

&&

.MARINE...
Main hazard across the local waters, particularly the Atlantic
waters and waters between Puerto Rico and the US Virgin Islands
continue to be showers and thunderstorms producing, locally higher
seas, frequent lightning and gusty winds. Choppy to hazardous
seas will continue through at least Thursday improving Friday
onwards. Seas up to 7 feet and winds 15 to 20 knots across the
offshore Atlantic waters.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 AM AST Thursday for AMZ711.

&&

SHORT TERM/MARINE...OMS
AVIATION...CVB
Hazardous weather outlook, Oct 4, 4:20 AM CDT, 16 hours 16 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
514 AM AST miércoles 4 de octubre de 2023

AMZ711>745-PRZ001>013-050915-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
514 AM AST miércoles 4 de octubre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

. DÍA UNO...Hoy y esta noche

. Rayos...Tormentas eléctricas de dispersas a numerosas posibles a
través de las aguas locales y especialmente a través de las áreas
costeras del norte y los sectores del este de Puerto Rico temprano
en la mañana y en la tarde.  Esté atento a las tormentas eléctricas
en su área, y planee detener toda la actividad al aire libre y
muévase a refugios.

. Lluvia Excesiva...Inundaciones en áreas urbanas, calles,
riachuelos y canales. Inundaciones repentinas aisladas posibles.

. Calor Excesivo...Índice de calor de 102-107 grados principalmente
a través de algunos del sur, oeste y noroeste a norte de las
secciones centrales de Puerto Rico.

. Viento...Condiciones de brisa principalmente a lo largo de las
áreas costeras.  Los artículos no asegurados podrían volar por ahí.

. Condiciones Marítimas.. Oleaje igual o mayor de 7 pies a través de
aguas marinas del Atlántico.  Condiciones peligrosas para
embarcaciones pequeñas..

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en la zona de oleaje a través de todas las playas de
Puerto Rico, Culebra y Vieques.

. DÍAS DOS A SIETE...jueves a martes

Las bandas externas de la tormenta tropical Philippe traerán
períodos de lluvia excesiva y riesgo de rayos a través de las islas
y las aguas costeras hasta al menos temprano el jueves.  El
potencial de inundaciones urbanas y de riachuelos, así como las
inundaciones repentinas, por lo tanto, permanecerá de moderado a
alto hasta el jueves.  Los deslizamientos de tierra también serán
posibles en áreas de terreno empinado.  Los riesgos de calor
excesivo permanecerán en su lugar principalmente para algunas áreas
en el suroeste y noroeste de Puerto Rico.  Las marejadas generadas
por Philippe mantendrán el oleaje peligroso para embarcaciones
pequeñas al menos hasta el miércoles.  Un riesgo de moderado a alto
de corrientes marinas amenazantes a la vida continuará durante los
próximos días.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-050915-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
514 AM AST miércoles 4 de octubre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Hoy y esta noche

. Rayos...Dispersados a numerosas tormentas eléctricas posibles
sobre las aguas locales y todas las islas.  Planee detener toda la
actividad al aire libre y mudarse a refugios.

. Lluvia Excesiva...Inundaciones en áreas urbanas, calles,
riachuelos y canales. Inundaciones repentinas aisladas posibles.

. Viento...Condiciones de brisa especialmente a lo largo de las
áreas costeras.   Los artículos no asegurados podrían volar por ahí.

. Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
aguas marinas del Atlántico.  Condiciones peligrosas para
embarcaciones pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en la zona de oleaje a través de todas las playas de
las Islas Vírgenes de los Estados Unidos.

. DÍAS DOS A SIETE...jueves a martes

Las bandas externas de la tormenta tropical Philippe traerán
períodos de lluvia excesiva y riesgo de rayos a través de las islas
y las aguas costeras hasta al menos temprano el jueves.  El
potencial de inundaciones urbanas y de riachuelos, así como las
inundaciones repentinas, por lo tanto, permanecerá de moderado a
alto hasta el jueves.  Los deslizamientos de tierra también serán
posibles en áreas de terreno empinado.  Las marejadas generadas por
Philippe mantendrán el oleaje peligroso para embarcaciones pequeñas
al menos hasta el miércoles.  Un riesgo de moderado a alto de
corrientes marinas amenazantes a la vida continuará durante los
próximos días.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, Oct 4, 4:46 PM CDT, 3 hours 50 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
543 PM AST mircoles 4 de octubre de 2023

PRZ003-004-042300-
Este Interior PR-Sureste PR-
543 PM AST mircoles 4 de octubre de 2023

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL
SURESTE Y ESTE INTERIOR HASTA LAS 700 PM AST...

A las 541 PM AST, el radar Doppler estaba rastreando un grupo de
tormentas elctricas fuertes cerca de Cayey y la costa del sureste
de Puerto Rico,  movindose al noreste a 20 mph.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar las ramas de los
rboles y soplar alrededor de objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta.  Los rayos pueden golpear a 10 millas de una tormenta
elctrica.  Busque un refugio seguro dentro de un edificio o
vehculo.

TAMAO DE GRANIZO MXIMO...0.00 EN RFAGA DE VIENTO MXIMO...40 MPH

CAM/RVT
Special weather statement, Oct 4, 5:07 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service San Juan PR
607 PM AST Wed Oct 4 2023

PRZ013-042245-
Vieques PR-
607 PM AST Wed Oct 4 2023

...A STRONG THUNDERSTORM WILL IMPACT VIEQUES MUNICIPALITY THROUGH 645
PM AST...

At 606 PM AST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Culebra, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1815 6532 1815 6529 1813 6528 1812 6531
      1813 6533 1811 6535 1813 6535 1813 6536
      1808 6545 1810 6546 1809 6547 1810 6558
      1816 6539
TIME...MOT...LOC 2206Z 216DEG 50KT 1819 6540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM
Special weather statement, Oct 4, 5:10 PM CDT, 3 hours 26 minutes before
Special Weather Statement...CORRECTED
National Weather Service San Juan PR
610 PM AST Wed Oct 4 2023

PRZ013-042245-
Vieques PR-
610 PM AST Wed Oct 4 2023

...A STRONG THUNDERSTORM WILL IMPACT VIEQUES MUNICIPALITY THROUGH 645
PM AST...

At 606 PM AST, Doppler radar was tracking a strong thunderstorm
ver Vieques.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1815 6532 1815 6529 1813 6528 1812 6531
      1813 6533 1811 6535 1813 6535 1813 6536
      1808 6545 1810 6546 1809 6547 1810 6558
      1816 6539
TIME...MOT...LOC 2206Z 216DEG 50KT 1819 6540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM
Special weather statement, Oct 4, 5:11 PM CDT, 3 hours 25 minutes before
Comunicado Especial sobre las Condiciones del Tiempo...CORREGIDO
Servicio Nacional de Meteorologa San Juan PR
610 PM AST mircoles 4 de octubre de 2023

PRZ013-042245-
Vieques PR-
610 PM AST mircoles 4 de octubre de 2023

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR EL MUNICIPIO DE VIEQUES
HASTA 645 PM AST...

A las 606 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte ver Vieques.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar las ramas de los
rboles y soplar alrededor de objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta.  Los rayos pueden golpear a 10 millas de una tormenta
elctrica.  Busque un refugio seguro dentro de un edificio o
vehculo.

CAM
Special weather statement, Oct 4, 5:47 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service San Juan PR
647 PM AST Wed Oct 4 2023

PRZ012-042330-
Culebra PR-
647 PM AST Wed Oct 4 2023

...A STRONG THUNDERSTORM WILL IMPACT CULEBRA MUNICIPALITY THROUGH 730
PM AST...

At 647 PM AST, Doppler radar was tracking a strong thunderstorm over
Culebra.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1833 6532 1833 6527 1835 6525 1832 6526
      1831 6522 1829 6526 1831 6530 1828 6528
      1831 6532 1831 6531 1835 6534
TIME...MOT...LOC 2247Z 249DEG 4KT 1832 6530

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM
Local storm report, Oct 4, 6:33 PM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
733 PM AST Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     Lightning        1 SSE Culebra           18.30N 65.30W
10/04/2023                   Culebra            PR   Emergency Mngr

            Emergency Managers indicated that the power
            station at Culebra was struck by lightning,
            causing a fire and thus, a power outage
            across the island.

&&

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:58 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 4, 9:21 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 4, 10:25 PM CDTAreal Flood AdvisoryJSJ65 min
Oct 5, 8:02 AM CDTHeat AdvisoryJSJ7 hr
Oct 5, 12:42 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 5, 3:46 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 5, 5:12 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.